Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 1773  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  » Next article
  » Previous article 
  » Table of Contents
  
 Resource Links
  »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
  »  Article in PDF (13 KB)
  »  Citation Manager
  »  Access Statistics
  »  Reader Comments
  »  Email Alert *
  »  Add to My List *
* Registration required (free)  


  In this Article
 »  Abstract
 »  Introduction
 »  Case report
 »  Discussion
 »  References

 Article Access Statistics
    Viewed4498    
    Printed133    
    Emailed0    
    PDF Downloaded97    
    Comments [Add]    
    Cited by others 2    

Recommend this journal

   
Year : 2001  |  Volume : 49  |  Issue : 3  |  Page : 320-1

Reversible neurologic manifestations after glycerol : a short report.


Department of Medicine, Government Medical College and Hospital, Chandigarh-160047, India.

Correspondence Address:
Department of Medicine, Government Medical College and Hospital, Chandigarh-160047, India.

  »  Abstract

A 46 year old male inadvertently consumed 500 ml of glycerol and presented with altered sensorium, focal neurologic signs and generalised seizures. He was managed conservatively and recovered fully within 48 hours. The case highlights the rare presentations of overdosage and neurologic effects with glycerol, an otherwise safe drug used in neurology.

How to cite this article:
Singh R, Lehl S S, Sachdev A, Sood A, Malhotra H S. Reversible neurologic manifestations after glycerol : a short report. Neurol India 2001;49:320


How to cite this URL:
Singh R, Lehl S S, Sachdev A, Sood A, Malhotra H S. Reversible neurologic manifestations after glycerol : a short report. Neurol India [serial online] 2001 [cited 2019 Dec 6];49:320. Available from: http://www.neurologyindia.com/text.asp?2001/49/3/320/1229



[TAG:2]Introduction[TAG:2]
Glycerol, a pure chemical form of glycerine, a trihydric alcohol, is generally regarded as safe.1 It is an osmotic diuretic contributing to the osmolality of plasma.[2] Its action on the brain is dependant on its ability to create an osmotic gradient and not by its diuretic action. Its metabolism results in hyperglycaemia. We present, the case of a patient who inadvertently consumed 500 ml of glycerol in a single dose resulting in development of reversible hemiplegia, contralateral extrapyramidal signs and generalised seizures.


   »   Case report Top

A 46 years old male inadvertently consumed 500 ml of glycerol. This was followed immediately by nausea and vomiting. Three hours later he developed headache for which he was given analgesics. Five hours after consumption, he developed altered sensorium. A clinical examination revealed an unconscious patient responding only to deep painful stimuli. He had involuntary movements on right side of body with pill rolling movement of hand. He had left hemiplegia with left supra nuclear facial palsy. Left plantar was extensor. There was gaze preference to the left. The possibility of a cerebrovascular accident, hyperosmolar coma and metabolic encephalopathy was kept. He was started on intravenous 0.45% saline and insulin by sliding scale (based on blood glucose values) after sending relevant investigations. Two hours after onset of neurologic symptoms, he had a generalised tonic-clonic seizure for which he was dilantinised. Over the next twelve hours, his condition improved, with progressive return of sensorium to normal and complete recovery within 48 hours. The biochemical parameters and intake output during first 48 hours are tabulated in Table I.


   »   Discussion Top

Glycerol is a common energy yielding foodstuff equivalent to glucose in nutrition and metabolism and no harmful effects have been observed by ingestion of 50 gm by children or 150 gm by adults. This patient had consumed about 450-500 gm of glycerol. While in some medical conditions, it is administered to raise the serum osmolality to around 300-320 mosm/Kg as in raised intracranial tension3 or by atleast 10 mosm/Kg from baseline in the glycerol dehydration test for Meneire's4 disease, an acute elevation of osmolality > 20 mosm/Kg above the baseline may result in encephalopathy and should be avoided. The onset of action is within 8-12 hours while the duration of effect is 24-48 hours.[3]
In the present case, we did not have a baseline serum osmolality but it rose from 293 mosm/Kg at 6 hours to 309 mosm/Kg at 12 hours. The peak of neurologic symptoms and signs were seen 6-12 hours after consumption, which correlate with the pharmacologic onset of action of the drug as well as the rise in serum osmolality. Complete recovery at 48 hours also correlated with the duration of effect.
The major complications of osmotic diuretics are hyperosmolality and hypernatraemia and neuronal injury, rebound oedema, metabolic injury or renal failure may ensue when serum osmolality exceeds 310-320 mosm/Kg. In susceptible patients transient hypervolaemia may precipitate congestive heart failure.5 Use of glycerol produces hyperglycaemia and haemolysis.6 In mice, the oral lethal dose was 25 gm/Kg and death was related to cardiac and respiratory failure.1 Except for transient hyperglycaemia at 10 and 12 hours after consumption in the patient under report, blood glucose values were largely under control during, his stay in hospital. No significant change was seen in the serum electrolytes or renal function tests.
This case is a rare presentation of a metabolic encephalopathy resulting in focal neurologic signs due to overdosage of glycerol, an otherwise innocuous substance.  

  »   References Top

1.Sonntag NOV : Handling, Safety and Environmental Aspects. In : A Key cosmetic ingredient. Jungermann E, Sonntag NOV Eds. Glycerine. Marcel Dekker, Inc. New York. 1991; 191.   Back to cited text no. 1    
2.Weiner IM : Drugs affecting renal function and electrolyte metabolism. In : Goodman and Gilman. The pharmacological basis of therapeutics. Vol 1. Eighth Edition.Gilman AG, Rail TW, Nies AS, Taylor P (eds). Pergamon Press, New York. 1991; 714-715.   Back to cited text no. 2    
3.Weibers DO, Feigin VL, Brown RD et al : Handbook of Stroke. Lippincott - Raven; Philadelphia. 1997; 139-140.   Back to cited text no. 3    
4.Ludman H : Vestibular Disorders. In : Diseases of the Ear. Ludman H, Wright T (eds.) Arnold, London. 1998; 524.   Back to cited text no. 4    
5.Veremakis C, Lindner DH : Central nervous system injury : Essential physiologic and therapeutic concerns. In : Critical care. Third Edition. Civetta JM, Taylor RW, Kirby RR (eds.) Lippincott-Raven, Philadelphia. 1997; 284.   Back to cited text no. 5    
6.Wald SL, Mc Laurin RL : Oral glycerol for treatment of traumatic intracranial hypertension. J Neurosurg1982; 56 : 323.   Back to cited text no. 6    

 

Top
Print this article  Email this article
Previous article Next article
Online since 20th March '04
Published by Wolters Kluwer - Medknow